Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 7, 2005, 3:52 PM MST for Pima County, Arizona. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2005, 3:52 PM MST (22:52 UTC)
- Expired
- Aug 7, 2005, 4:45 PM MST
- In force
- 53 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:00 PM MST | FLASH FLOOD | Tucson, AZ | MANY ROAD CLOSURES ACROSS THE CITY OF TUCSON...ESPECIALLY THE CENTRAL AND WESTERN SECTIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 072300
FFWTWC
AZC019-080045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST SUN AUG 7 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITY OF TUCSON
* UNTIL 545 PM MST
* AT 352 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS THAT PRODUCED VERY
HEAVY RAIN ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE TUCSON
METRO AREA.
THE HEAVIEST RAINFALL HAS OCCURED ALONG A LINE FROM SAGUARO NATIONAL
PARK EAST...TO DAVIS MONTHAN AIR FORCE BASE...TO SOUTH TUCSON...TO
DOWNTOWN TUCSON THEN TO SAGUARO NATIONAL PARK WEST. WEATHER SERVICE
RADAR INDICATED A BROAD AREA RAINFALL IN EXCESS OF ONE INCH ALONG
THIS LINE...WITH POCKETS OF RAINFALL BETWEEN 1.50 TO 2.00 INCHES.
THE UNIVERSITY OF ARIZONA CAMPUS HAS RECORDED 1.61 INCHES OF
RAINFALL FROM THESE STORMS. THE STONE UNDERPASS IN DOWNTOWN IS
FLOODED. SEVERAL ROADS HAVE ALSO BEEN RENDERED IMPASSABLE ACROSS
THE CITY OF TUCSON...AND RAPID FLASH FLOODING IS OCCURRING IN MOST
WASHES ON THE SOUTH AND WEST SIDE OF TOWN. RAPID RUNOFF WILL ALSO
PICK UP SIGNIFICANT SURFACE DEBRIS AND BRING THEM INTO SURFACE
ROADWAYS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS TO FLOOD. DO NOT
DRIVE INTO FLOODED AREAS OR AROUND BARRICADES. IF THE ROAD AHEAD IS
FLOODED...TURN AROUND DONT DROWN.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PIMA COUNTY UNTIL 1100 PM
MST.
LAT...LON 3205 11081 3206 11047 3228 11047 3234 11105
3227 11135 3210 11145 3205 11109
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:10 PM MST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 7, 2:10 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SUN AUG 7 2005
.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE
INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW
SEASONAL NORMALS THIS WEEK.
&&
.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED-NUMEROUS PRECIP ECHOES
GENERALLY E OF A FLORENCE-KITT PEAK-SASABE LINE AT 2105Z. CELLS WERE
MOVING WWD ONLY AROUND 5 KTS OR SO. RADAR ESTIMATES AND RAIN GAUGE
AMOUNTS UPWARD OF ONE INCH MAINLY NEAR MOUNTAINS HAVE OCCURRED.
WATER VAPOR SATELLITE IMAGERY INDICATED CYCLONIC CIRCULATION FEATURE
APPROACHING THE AREA FROM FAR SW NM. GIVEN RECENT VERY HEAVY RAINS
OVER PORTIONS OF PIMA COUNTY AS WELL AS THE EXPECTED SLOW CELL
MOVEMENT AND VERY SATURATED AIRMASS...AND PER COORD WITH WFO
PSR...HAVE OPTED TO ISSUE FLASH FLOOD WATCH UNTIL 11 PM MST FOR
SANTA CRUZ/PIMA/SE PINAL COUNTIES. BELIEVE THAT BULK OF HEAVY RAIN
WILL DIMINISH BY AROUND MIDNIGHT THOUGH SHOWERS LINGERING AFTER
MIDNIGHT MAINLY W OF TUCSON.
FLOW ALOFT MAY BECOME INCREASINGLY SELY TOWARD MIDWEEK WHICH WOULD
SUBSEQUENTLY INCREASE THE AVAILABLE MOISTURE. 07/12Z GFS INDICATES
THAT THE UPPER HIGH WILL CONSOLODATE AND MOVE EWD TOWARD THE CENTRAL
MS VALLEY REGION BY LATE WEEK WITH A WEAK TROUGH APPROACHING THE W
COAST. SOME DRYING INDICATED ACROSS FAR SW AZ INTO NW SONORA BY NEXT
WEEKEND. HOWEVER WILL NOT OPT INTO ANY SEMBLANCE OF DRYING FOR THIS
FORECAST AREA AT THIS TIME. THUS WILL CONTINUE WITH SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE ENTIRE FORECAST
PERIOD. DAYTIME MAX TEMPS ARE EXPECTED TO BE SLIGHTLY BELOW SEAONAL
NORMALS MUCH OF THIS WEEK.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. CUMULONIMBUS DEVELOPMENT EXPECTED VICINITY KTUS THIS
AFTERNOON AND EVENING...WITH CIGS POTENTIALLY LOWERING TO AROUND 7K
FT AND VSBYS LOWERING TO NEAR 5SM ASSOCIATED WITH TSRA. IMPROVING
CIGS/VSBYS AFTER ABOUT 08/04Z.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT UNTIL
08/06Z FOR AZZ029-031>034.
&&
WEATHER.GOV/TUCSONHazardous weather outlook, Aug 7, 10:25 AM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1025 AM MST SUN AUG 7 2005 AZZ019-029>035-081400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1025 AM MST SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON. A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA. THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON. THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE MULTICELLULAR IN NATURE. LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS AFTERNOON AND EVENING. THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:20 PM MST | Flash Flood Warning | TWC | Pima | |
| Aug 6, 7:13 PM MST | Flash Flood Warning | TWC | Pima | 2 min |
| Aug 6, 8:17 PM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Aug 7, 2:01 PM MST | Flash Flood Warning | TWC | Pima | 59 min |
| Aug 7, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Aug 7, 3:30 PM MST | Flash Flood Warning | TWC | Pima | 60 min |
| Aug 7, 4:28 PM MST | Flash Flood Warning | TWC | Graham | 62 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.